Friday, November 1, 2013

Epi-pen Death?



From personal experience: epi-pens are about as traumatic to the body as the allergen (in my case bee stings). I asked an EMT about this story. He said that the girl died of Epinephrine over-dose.  Her heart simply couldn't take it. 
We have found lobelia to be a life saving herb. It relaxes the bronchial tree (so I can breathe) and causes much needed vomiting. When needed, a tincture is the easiest way for me to take lobelia.

5 comments:

Ashley said...

Thank you for this informative post. I was wondering, were did you find the herb lobelia?

Blessings,
Ashley

Unknown said...

No offense, but I am a paramedic AND an anaphylactic. This is just not true. Epinephrine does not dilate anything--a patient in anaphylaxis is TOO dilated; the blood vessels dilate and drop the blood pressure(there isn't enough blood for all the extra space now). Epi vasoconstricts the blood vessels, constricting them so that there is no longer that extra space and the needed blood is then pumped to the organs. The vasoconstriction is what causes vomiting, because the stomach contracts as well. Vomiting is not dangerous. One of the dangers of epinephrine is in a patient with coronary artery disease, because it can then disrupt a clot when those cardiac vessels constrict, potentially causing a heart attack. In a 13-year-old patient this would never be a problem. Also, one epi pen contains one dose of epi(0.3 mg); I'm not sure where you got your information but it is simply faulty. Recommending an herb in the case of a true anaphylaxis is dangerous. People can and do die from anaphylaxis; they often need a combination of drugs to reverse the histamine reaction(epi, benadryl, and albuterol) and the cardiovascular collapse.

Sara Gruver, CCEMT-P

Melody said...

Thank you for this clarification, Sara!
Lobelia has been a life saver for me.

Ashley,
Lobelia is available here at http://www.bulkherbstore.com/Lobelia-Herb-Cut?s=lobelia&id=CtRgEzF2
1/2 lb $18

We make the tincture with natural apple cider vinegar and lobelia, letting it sit a few weeks then strain out the herb. A dropper or two full is usually all it takes for me.
Blessings!

Unknown said...

Relaxing the bronchioles(anaphylaxis can cause bronchoconstriction) is important--which is why we give people albuterol to open the lungs up. However in anaphylaxis, especially if it is from food as opposed to a bee sting, vomiting would be bad(many people do vomit, but you never want to induce vomiting in an anaphylaxis patient, not only are they re-exposed to the allergen through vomiting, but they often have a closing of the upper airway and will choke and die on their vomit; we attempt to immediately stop vomiting through medication). Truthfully, most people in anaphylaxis actually die from the cardiovascular collapse and not airway problems, though those are dangerous. If you are experiencing a severe allergic reaction where you are dizzy, having difficulty breathing, feeling like your throat or tongue is swelling, anything like that, CALL 911 IMMEDIATELY. If you have an epi pen, USE IT while someone calls 911. Not only have I seen it as a paramedic, I have experienced it myself many times.

David Prexitalis said...

I am very allergic to bee stings and have been looking for alternatives to the ephinephrine myself. I had an experience where the epipen darn near killed me. May I ask whether you've used the lobelia in an actual emergency situation? Or do you use it prophylactically? Thanks! - Dave